Get your Health question answered in 3 easy steps

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pain in entire body after opioid withdrawal?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Tue, 5 Aug 2014 in Smoking and Alcohol Addiction
Question: I had my pain pump of seven years which had dilaudid, clonidine and marcane inside titrated down and removed. This was difficult but I did the titration in eight weeks. I originally had it implanted for chronic back pain after a fall. I wanted to see if my back pain could be tolerated and it was tolerable during titration. I am 48 hours post op and have a completely new symptom not gotten before removal. Every muscle in my body feels like it has been in a 10 day triathlon for which I have never trained. I am struggling to get control of this new pain and have dilaudid 4mg. clonidine 24/7 patch, nortriptiyline 500 mg, Tramadol 50 mg, Ativan 1 mg, Tylenol. Nothing is touching this new pain. Do you think it might be a new withdrawal which will self resolve? If this is the case I can XXXXXXX through it. I was given the clonidine patch for early withdrawal and it cut out most. I would appreciate someone's educated response and hope that I have provided enough information.
doctor
Answered by Dr. Preeti Parakh 13 hours later
Brief Answer:
Opioid withdrawal likely.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

The pain in the entire body that you have described is typical of that seen in opioid withdrawal. I guess you had not expected this since you had titrated down the pump before removal. However, in spite of titration, complete removal does involve an abrupt lowering of opioid levels in the blood and so, will cause some withdrawal symptoms. Clonidine is very effective in controlling withdrawal symptoms like loose motions, sneezing, running nose, lacrimation etc but not of much help in pains. Tylenol, dilaudid and tramadol have analgesic effects but of these, dilaudid and tramadol are again opioids. Though you are taking these two in a very low dose, please keep in mind that any fluctuation in their levels can also cause withdrawal symptoms.

I expect your body ache to gradually settle down in five to six days. I was wondering if your doctor would consent to adding a muscle relaxant to your regimen for the next few days. I personally feel that patients in opioid withdrawal are able to tolerate pain better when they are prescribed muscle relaxant. In fact, just changing Ativan to another benzodiazepine, diazepam, will make a difference as diazepam has better muscle relaxant activity.

I hope this helps you. Please feel free to ask in case you need any clarifications.

Hope you have a speedy recovery. You are very brave. It takes guts to decide to get off a pain pump.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Tylenol

doctor1 MD

I have been dealing with arthritis since I was 25. I am now 65. I have had one hip replacement. I have it in my hands,feet,hips,lower back and now my shoulders. I am in a great deal of pain. My doctor only prescribes extended relief Tylenol. I keep telling him I need something stronger because Tylenol doesn t even touch the pain I am in. I use to walk a lot now my feet hurt so bad I have given it up. Plus I rode my bike too but now find it hurts my back too. Any suggestions on pain medications?

doctor1 MD

About 2 years ago, I was having headaches during sex, especially at the point of ejaculation. This only happened a few times and was not severe. Suddenly they are back and very painful. They start at the base of the skull and surge upward with each heatbeat. I honestly feel like my head is going to explode. If sex is stopped, the pain gradually decreases and is gone in 30 to 60 minutes. What can I do. I take blood thinner so Tylenol is the only pain releiver I can take. Please advise?

doctor1 MD

Hi, my girlfriend has a kidney infection. and she's been on antibiotics since saturday afternoon. She's been running a fever for the last 10 hours that's been steadily climbing to 39 degrees celcius. She has a headache, her kidney pain isn't going away, and she feels confused. She's also taken tylenol with no effect. Are there other complications? Should she go to the emergency?

doctor1 MD

I have been having a sharp pain in my head for the past month-2 months, and I thought it was maybe because I was dehydrated, but continuing to drink water and stay hydrated didn t help, neither did Tylenol, or Aleve, and Advil Doesn t work for me for anything, so I didn t bother trying that. So do you have any idea what it could be, or what else I could try?

doctor1 MD

My 2 year old grand daughter is staying with me. She only gets a fever of 104 at night. IN the day it is normal and she goes throgh her normal routine, active and eats and drinks well. In the evening, she is drigining and eating snacks too. My...

doctor1 MD

Hey doctor this morning before work I had a blood test done. There was not much pain during it but afterwards I was in a bit of a rush since I had to go to work straight after and in the rush I noticed pain in my left arm where the blood was drawn...

doctor1 MD

Getting tatoo in couple hours. Is it ok to take tylenol & flexeril before and or after tatoo? Thanks for prompt help!